Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 50, NWS JSJ

November 11, 2020

NWS JSJ issued this flash flood warning at Nov 11, 2020, 2:57 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2020, 2:57 PM CST (20:57 UTC)
Expired
Nov 11, 2020, 5:44 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

238 
WGCA52 TJSJ 112057
FFWSJU
PRC103-120000-
/O.NEW.TJSJ.FF.W.0050.201111T2057Z-201112T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
457 PM AST Wed Nov 11 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 800 PM AST.

* At 457 PM AST, emergency management reported heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly. In fact, Rio 
  Blanco is currently out of its banks in Barrio Rio Blanco 
  affecting PR-31. Also, this river is affecting other areas of 
  these municipalities. A few roads are impassable.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1816 6573 1818 6573 1818 6577 1820 6576
      1821 6579 1820 6583 1821 6583 1826 6581
      1827 6583 1829 6581 1830 6579 1825 6573
      1825 6568 1823 6569 1822 6566 1819 6568
      1820 6568 1818 6569 1812 6577

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
2 follow-up statements
539 
WGCA72 TJSJ 112203
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
603 PM AST Wed Nov 11 2020

PRC103-120000-
/O.CON.TJSJ.FF.W.0050.000000T0000Z-201112T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
603 PM AST Wed Nov 11 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM AST THIS EVENING 
FOR NAGUABO COUNTY...

At 603 PM AST, emergency management reported that heavy rain 
continues across the warned area. Between 1 and 3 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly. 
In fact, emergency managers reported that Rio Blanco is out of its 
banks, affecting portions of PR-31 near Sector Botijas, Sector 
Pipina and Sector La Fe. This river is also affecting PR-973 in 
Barrio Marianna and PR-192 in Naguabo. These roads are currently 
impassable.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1816 6573 1818 6573 1818 6577 1820 6576
      1821 6579 1820 6583 1821 6583 1826 6581
      1827 6583 1829 6581 1830 6579 1825 6573
      1825 6568 1823 6569 1822 6566 1819 6568
      1820 6568 1818 6569 1812 6577

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
264 
WGCA72 TJSJ 112344
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
744 PM AST Wed Nov 11 2020

PRC103-112354-
/O.CAN.TJSJ.FF.W.0050.000000T0000Z-201112T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
744 PM AST Wed Nov 11 2020

...FLASH FLOOD WARNING FOR NAGUABO COUNTY HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

The heavy rain has ended. However, light to moderate rains are 
expected to continue during the next few hours, supporting any 
ongoing urban and small stream flooding. Therefore, the Flash Flood 
Warning has been replaced with a Flood Advisory.

LAT...LON 1816 6573 1818 6573 1818 6577 1820 6576
      1821 6579 1820 6583 1821 6583 1826 6581
      1827 6583 1829 6581 1830 6579 1825 6573
      1825 6568 1823 6569 1822 6566 1819 6568
      1820 6568 1818 6569 1812 6577

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 1:46 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 11, 1:46 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
346 PM AST Wed Nov 11 2020

.SYNOPSIS...

Moisture persists over the area, and so the wet, unsettled
conditions continue through the rest of the day today. Periods of
moderate to heavy rain are expected, especially in eastern Puerto
Rico, where soils are saturated. There is a high risk for flash
flooding and mudslides, and the Flash Flood Watch remains in effect.
A transition to drier weather is expected for tomorrow into Friday.

&&

.SHORT TERM...Rest of Today through Friday...

Wet, unsettled conditions persist, as the tail of Tropical Storm Eta
combines with a tropical wave located to the south of the area
maintain significant moisture over the area. The precipitable water
value from the 12Z upper air observation was 2.54 inches; as stated
in previous discussions, this is near the 99th percentile for this
time of year. The moist layer is also deep; the sounding shows
relative humidity values above 90 percent extending to around 450
hPa. As such, conditions remain quite favorable for organized
enhanced rainfall activity. Substantial shower activity has
persisted for eastern Puerto Rico, as well as portions of the USVI
today, and is forecast to continue, at least into tomorrow. An
additional 1 to 3 inches is possible through tonight in eastern
Puerto Rico, with most of that falling through the afternoon and
evening. In the west, there has been fairly substantial cloud cover
over most of the area through the day today. This is likely to
inhibit somewhat the development of shower activity. That being
said, rainfall amounts up to 1 to 2 inches are possible, though are
not likely to be widespread. Significant rainfall has already
occurred over the last few days, and an already saturated
environment with high streamflows along rivers and streams, has only
been exacerbated, especially in the east; prolonged moderate to
heavy rainfall is likely to lead to flooding, in addition to the
potential for mudslides. As such, the Flash Flood Watch remains in
effect.

The good news is, dry air is approaching the region from the
northeast, and Thursday will be a transition day. The GFS does
appear to be tracking well this air mass, though verifying the edge
of it is made somewhat more difficult by the cloud cover precluding
the use of precipitable water imagery across the region and near the
boundary, even when viewed along side visible imagery and the Air
Mass RGB. On the whole, there is good confidence in the general
trend and timeline, but details could change. The deep moisture that
has persisted over the area is forecast to erode through the day
tomorrow, from the mid- to upper-levels downward. This process will
likely take through most of the day tomorrow, though, and therefore
shower activity remains likely, especially during the morning in
eastern Puerto Rico and the U.S. Virgin Islands. In the west,
afternoon convection is anticipated. And, cloud cover through the
morning is likely to be lower in the west tomorrow than it has been
today; as such, despite the lower moisture levels that are
anticipated for tomorrow, the decrease of this inhibiting factor
could lead to a more active afternoon in that area. On the whole,
though, rainfall accumulations are expected to be lower than today.
Even so, given the saturation of the soils, and the fact that rivers
and streams are running relatively high, flooding could remain a
concern, especially if persistent rain develops in an area. The
potential is lower tomorrow than today, though.

Friday is forecast to bring us some drier conditions - finally,
after this long, soaking week. The GFS shows precipitable water
values on the order of 1.0 to 1.3 inches across the local islands,
well below normal for November, though moisture may linger over the
Caribbean waters and Mona Passage. Mostly fair weather conditions
will prevail over the area through the day. However, local effects
and diurnal heating could bring some afternoon convection to the
area, which would generally be limited to western Puerto Rico.

.LONG TERM...Saturday through Thursday...From Prev Discussion...

A seasonal weather pattern is expected to prevail throughout the
day on Saturday under a much drier air mass. Nevertheless, some
afternoon showers are still expected to develop across west Puerto
Rico in the afternoon due to sea breeze convergence. Elsewhere,
fair weather conditions are expected to prevail.

The chance for organized convection will increase once again early
the next week as an upper low approaches the local islands from the
northeast. This feature will induce a surface trough, promoting
moisture advection Sunday afternoon through at least the end of the
forecast cycle. At this time, the GFS guidance shows the upper low
weakening somewhat to the east of the area while the ECMWF shows the
upper low moving over the area.  If model guidance is correct with
its current solution, the proximity of this feature combined with
precipitable water content near to above normal values will promote
unsettled weather conditions the next week, particularly Wednesday
and Thursday. Meanwhile, Sunday through Tuesday, expect passing
showers across east Puerto Rico and the US Virgin Islands in the
morning followed by afternoon convection across west Puerto Rico.

&&

.AVIATION...

TSRA/SHRA will continue to increase across PR and the
USVI through the evening hours. Therefore, MVFR to brief IFR conds
are possible across all terminals. Weather conditions should improve
later on Thursday. Mtn tops obscd and BKN/OVC layers from FL030-
FL150. E-ESE winds at 10-15 kt with gusts up to 25 kt near SHRA.

&&

.MARINE...

Choppy to hazardous marine conditions will persist over the next
couple of days, at least, associated with fresh to locally strong
winds across much of the area. Seas of up to 5 to 8 feet are
anticipated, with winds out of the east to southeast at up to 15 to
25 knots through tonight. Showers and periods of rain also continue,
especially for the Caribbean waters. This is due to a tropical wave
that has passed through the region, with a large area of moisture
and convection behind it. Small Craft Advisories remain in effect.
There is also a high risk of rip currents at northern beaches of
Puerto Rico, as well as beaches of Culebra and eastern St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  86  74  86 /  70  50  20  30
STT  75  87  75  86 /  60  50  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Thursday night for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     Flash Flood Watch until 8 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     High Rip Current Risk through late tonight for Culebra.

VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through late tonight for St Croix.

AM...Flash Flood Watch until 8 PM AST this evening for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Coastal Waters of
     Southwestern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST this evening for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Thursday for Coastal Waters
     of Northern Puerto Rico out 10 NM-Coastal Waters of
     Northwestern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Friday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Mona Passage Southward to 17N.

&&

SHORT TERM...RAM/ICP
LONG TERM....CRS
PUBLIC DESK...CVB
Hazardous weather outlook, Nov 11, 2:11 AM CST, 12 hours 46 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
359 AM AST miercoles 11 de noviembre de 2020

AMZ710>745-PRZ001>013-120800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera y del
Atlantico y Caribe-
359 AM AST miercoles 11 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con fuerte
lluvia y vientos en rafagas breves a traves del area.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de riachuelos al igual que inundaciones de rios y
deslizamientos en areas de terreno empinado. Inundaciones repentinas
tambien son posibles.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas regionales y algunos lugares costeros
del suroeste de Puerto Rico.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas y pasajes.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...jueves a martes

Se espera actividad de aguaceros afectando sectores del area local
el jueves, por lo tanto, inundaciones urbanas y de riachuelos seran
posibles en areas que reciban lluvia fuerte persistente. Oleaje
peligroso continuara a traves de las aguas del Atlantico y pasajes
hasta el fin de semana. Riesgo alto de corrientes marinas continuara
a traves de las aguas del norte de Puerto Rico y Culebra hasta el
fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-120800-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
359 AM AST miercoles 11 de noviembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas aisladas con fuerte
lluvia y vientos en rafagas breves a traves del area.

.Inundcaciones...Lluvias fuertes podrian ocasionar inundaciones
urbanas y de cunetas. Inundaciones repentinas tambien son posibles.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas y sectores de las islas.

.Oleaje...Se espera oleaje peligroso de hasta 7-8 pies a traves
de las aguas y los pasajes.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del extremo este de Santa Cruz y riesgo
moderado para la mayoria de las demas playas.

.Dias dos hasta el siete...jueves a martes

Se espera que actividad de aguaceros afecte sectores del area local
el jueves, por lo tanto, inundaciones urbanas y de cunetas son
posibles en areas con lluvia persistente. Oleaje peligroso
continuara a traves de las aguas del Atlantico y los pasajes hasta
el fin de semana. Riesgo alto de corrientes marinas continuara a
traves de las playas del este de Santa Cruz hasta el fin de semana
con riesgo moderado a traves de la mayoria de las playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Local storm report, Nov 11, 2:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
405 PM AST WED NOV 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HEAVY RAIN       HUMACAO                 18.15N 65.82W
11/11/2020  E0.00 INCH       HUMACAO            PR   EMERGENCY MNGR

            PERSISTENT HEAVY RAINS CAUSED A SMALL STREAM TO GO OUT OF
            ITS BANKS AND FLOOD PORTIONS OF ROAD 909 KM 3.5IN BARRIO
            MARIA SECTOR SANTIAGO.

&&

RMITCHEL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 3:41 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 11, 10:37 AM CSTAreal Flood AdvisoryJSJ52 min
Nov 11, 11:29 AM CSTFlash Flood Warning Considerable damage threatJSJ5 hr
Nov 11, 11:47 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 11, 12:43 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 11, 12:54 PM CSTFlash Flood Warning Considerable damage threatJSJ6 hr
Nov 11, 1:29 PM CSTAreal Flood AdvisoryJSJ4 hr
Nov 11, 4:50 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 11, 5:44 PM CSTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.